Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 45, NWS Salt Lake City, UT

July 24, 2018Garfield County, Iron County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2018, 2:01 PM MDT for Garfield County, Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2018, 2:01 PM MDT (20:01 UTC)
Expired
Jul 24, 2018, 5:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, Iron County, UT

The radar

The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.0 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
3670 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS55 KSLC 242001
FFWSLC
UTC017-021-242300-
/O.NEW.KSLC.FF.W.0045.180724T2001Z-180724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
201 PM MDT TUE JUL 24 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West central Garfield County in southern Utah...
  East central Iron County in southern Utah...

* Until 500 PM MDT

* At 200 PM MDT, Doppler radar indicated that heavy rainfall has been
  falling over the Parowan Creek portion of the Brian Head burn scar.
  Radar estimates indicate that up to 0.75 inches of rain has fallen 
  on the burn scar over the past 30 minutes. 

* It is expected that this amount of rainfall will result in flash
  flooding and a debris flow through the Parowan Creek drainage
  including Benson, Center, Bowery, and Soda Springs side drainages.
  State Route 143 is expected to receive debris, as well as locations
  along Parowan Creek downstream to the town of Parowan. People in
  this area should take action to ensure their safety!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3765 11271 3768 11279 3776 11296 3786 11283
      3776 11260 3772 11267

$$

MT
2 follow-up statements
532 
WGUS75 KSLC 242130
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
330 PM MDT TUE JUL 24 2018

UTC017-021-242300-
/O.CON.KSLC.FF.W.0045.000000T0000Z-180724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
330 PM MDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MDT FOR
WEST CENTRAL GARFIELD AND EAST CENTRAL IRON COUNTIES...

At 328 PM MDT, Doppler radar indicated that heavy rainfall has 
fallen over the Parowan Creek portion of the Brian Head burn scar.
Radar estimates indicate that up to one inch of rain fell on the 
burn scar in about an hour. This is likely resulting in flash 
flooding.

It is expected that this amount of rainfall will result in flash
flooding and a debris flow through the Parowan Creek drainage
including Benson, Center, Bowery, and Soda Springs side drainages.
State Route 143 is expected to receive debris, as well as locations
along Parowan Creek downstream to the town of Parowan. People in this
area should take action to ensure their safety!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 3765 11271 3768 11279 3776 11296 3786 11283
      3776 11260 3772 11267

$$

MT
461 
WGUS75 KSLC 242252
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
452 PM MDT TUE JUL 24 2018

UTC017-021-242301-
/O.EXP.KSLC.FF.W.0045.000000T0000Z-180724T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
452 PM MDT TUE JUL 24 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL GARFIELD AND EAST CENTRAL
IRON COUNTIES WILL EXPIRE AT 500 PM MDT...

The heavy rain over the Brian Head burn scar has ended and flooding 
is no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3765 11271 3768 11279 3776 11296 3786 11283
      3776 11260 3772 11267

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:08 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 24, 10:08 AM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1008 AM MDT Tue Jul 24 2018

.SYNOPSIS...A ridge of high pressure will slowly move westward
across Arizona through Friday. This will effectively shut off the
monsoonal flow from midweek through this weekend bringing hot and
drier conditions to the region.

&&

.DISCUSSION...High pressure remains the dominant feature over the
Desert Southwest this morning, with the upper level circulation
center expected to slowly shift from New Mexico to Arizona through
today. This will lead to a hot series of days for Utah and
southwest Wyoming, especially in far southern Utah, where an
Excessive Heat Warning is in place today through Thursday. The
northern two- thirds of the forecast area will have above normal
temperatures, but likely not record breaking.

Enough moisture is still lingering under the ridge to allow for
another afternoon of showers and thunderstorms forming over Utah's
mountains. Isolated severe thunderstorms or flash flooding remains
possible, but in general coverage should be relatively limited.
One area where coverage could be a bit enhanced is eastern Nevada,
with a weak disturbance passing over the area on the west side of
the high circulation; there is the potential that a few of these
storms could move into western Utah late this afternoon or this
evening.

A minor update to the forecast was sent earlier this morning to
add mentionable POPs to southeast Utah, as well as adding the
previously discussed threat of storms in far western Utah for this
afternoon. Otherwise, the forecast looks good, and no further
updates are planned.

&&

.AVIATION...Operational weather concerns will remain minimal at the
KSLC terminal through today, as VFR conditions will prevail. A
southeast drainage wind should give way to a northwest lake breeze
toward 18Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Warning until 10 PM MDT Thursday for UTZ019-021.

WY...None.
&&

PUBLIC...Schoening
AVIATION...Barjenbruch

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 24, 5:54 AM MDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
554 AM MDT Tue Jul 24 2018

UTZ001>016-019>021-517-518-WYZ021-251300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
554 AM MDT Tue Jul 24 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will remain
possible. Gusty winds, small hail, and brief heavy rain will be
possible with the stronger storms.

Temperatures will continue to trend warmer across much of the area
today which is expected to increase the threat of heat-related
illnesses, especially across Utah's Dixie and the Lake Powell
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will remain elevated through most the week.
Consecutive days of warm temperatures during both the daytime and
overnight hours will continue to lead to an increased threat of
heat-related illnesses, especially across Utah's Dixie and the
Lake Powell area through late week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:33 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.